Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On the strong unicity of best Chebyshev approximation of differentiable functions


Author: András Kroó
Journal: Proc. Amer. Math. Soc. 89 (1983), 611-617
MSC: Primary 41A52
DOI: https://doi.org/10.1090/S0002-9939-1983-0718983-9
MathSciNet review: 718983
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ X$ be a normed linear space, $ {U_n}$ an $ n$-dimensional Chebyshev subspace of $ X$. For $ f \in X$ denote by $ p(f) \in {U_n}$ its best approximation in $ {U_n}$. The problem of strong unicity consists in estimating how fast the nearly best approximants $ g \in {U_n}$ satisfying $ \left\Vert {f - g} \right\Vert \leqslant \left\Vert {f - p(f)} \right\Vert + \delta $ approach $ p(f)$ as $ \delta \to 0$. In the present note we study this problem in the case when $ X = {C^r}[a,b]$ is the space of $ r$-times continuously differentiable functions endowed with the supremum norm $ (1 \leqslant r \leqslant \infty )$.


References [Enhancements On Off] (What's this?)

  • [1] B. O. Björnestål, Local Lipschitz continuity of the metric projection operator, Banach Center Publications, 4, Approximation Theory, PWN, Warsaw, 1979, pp. 43-53. MR 553755 (80k:41019)
  • [2] A. L. Garkavi, Dimensionality of polyhedra of best approximation for differentiable functions, Izv. Akad. Nauk SSSR Ser. Mat. 23 (1959), 93-114. (Russian) MR 0104957 (21:3706)
  • [3] A. Kroó, On strong unicity of $ {L_1}$-approximation, Proc. Amer. Math. Soc. 83 (1981), 725-729. MR 630044 (82j:41028)
  • [4] -, On the unicity of best Chebyshev approximation of differentiable functions, Acta Sci. Math. Szeged (to appear). MR 783312 (86g:41046)
  • [5] D. Newman and H. Shapiro, Some theorems on Čebyšev approximation, Duke Math. J. 30 (1963), 673-681. MR 0156138 (27:6070)
  • [6] I. Singer, Best approximation in normed linear spaces by elements of linear subspaces, Springer-Verlag, Berlin and New York, 1970. MR 0270044 (42:4937)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 41A52

Retrieve articles in all journals with MSC: 41A52


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1983-0718983-9
Article copyright: © Copyright 1983 American Mathematical Society

American Mathematical Society